Can a stroke cause a low heart rate and is that a concern for future surgery?

1 answer | Last updated: Oct 16, 2016
A fellow caregiver asked...

My husband is 70, had a stroke that affected the thalmus deep in his brain. At first his speech was a little slurred, he couldn't write his name and his right leg would drag. Now he seems to tire easily, still has trouble with control of the leg, feels dizzy, lightheaded, and all around, not good. His heart rate is always in the high 40's or low 50's. Our doctor says not to worry about the low heart rate. All kinds of tests have been done including Thyroid and Holter moniter which showed nothing. He needs knee replacements and I am worried he will have trouble during surgery with such a low heart rate. Should he have the surgery? Could how he feels be from the lasix for blood presure problems or the cholestrol medications? Would it be helpful to speak to a stroke specialist? It has been about five months since the stroke and he has totally quit smoking. Thanks.

Expert Answers

James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.

I can't really answer the question regarding his heart rate and the safety of a surgery. That is outside the field of stroke, and would be better referred to a Cardiologist.

As far as his energy level, two things come to mind. First, this could easily be a medication effect. I would do a careful review of his new medicines since the stroke with his primary care doctor. Blood thinners, cholesterol medicines, and blood pressure medicines can all cause the energy level to go down. Second, low energy is frequently seen after a stroke, regardless of new medications. In fact, it is so common that often times I find myself prescribing an energy booster to help. Provigil is a good medicine to take in the morning and help with energy. I would check with your doctor about all of the medicines that he is currently taking - to see if any could be the cause of his low energy. If no medicines appear to be the culprit, Provigil would be a good option.

As far as whether or not to see a stroke specialist, I don't think this could hurt, but I would first start with the above mentioned steps.

Finally, to my knowledge, a heart rate in the 40-50 range is perfectly ok provided that your husband is not getting light-headed as a result. Also, if the low pulse is due to a medication, I would discuss with his primary care doctor or a Cardiologist whether or not the medicine should be cut back. Lasix and cholesterol medicines should not affect the pulse in such a way.